Alert archive / Oklahoma / Tornado Warnings in 2017
Tornado Warning 94, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 21, 2017, 7:55 PM CDT for Grady County, McClain County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 7:55 PM CDT (00:55 UTC)
- Expired
- Oct 21, 2017, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Grady County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 52 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.8
The text
As transmitted.
106
WFUS54 KOUN 220055
TOROUN
OKC051-087-220130-
/O.NEW.KOUN.TO.W.0094.171022T0055Z-171022T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
755 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Tornado Warning for...
East central Grady County in central Oklahoma...
West central McClain County in central Oklahoma...
* Until 830 PM CDT
* At 755 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Tabler, moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Blanchard, Amber and Middleberg.
This includes Interstate 44 between mile markers 83 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3503 9790 3512 9794 3523 9770 3517 9764
3510 9763
TIME...MOT...LOC 0055Z 247DEG 25KT 3509 9788
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
KURTZ3 follow-up statements
571
WWUS54 KOUN 220112
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
812 PM CDT SAT OCT 21 2017
OKC051-087-220130-
/O.CON.KOUN.TO.W.0094.000000T0000Z-171022T0130Z/
Grady OK-McClain OK-
812 PM CDT SAT OCT 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL GRADY AND NORTHWESTERN MCCLAIN COUNTIES...
At 812 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Middleberg, moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Blanchard and Middleberg.
This includes Interstate 44 between mile markers 91 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3508 9778 3516 9784 3523 9770 3517 9764
3512 9763
TIME...MOT...LOC 0112Z 241DEG 21KT 3514 9778
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
KURTZ888
WWUS54 KOUN 220119
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
819 PM CDT SAT OCT 21 2017
OKC051-087-220130-
/O.CON.KOUN.TO.W.0094.000000T0000Z-171022T0130Z/
Grady OK-McClain OK-
819 PM CDT SAT OCT 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL GRADY AND NORTHWESTERN MCCLAIN COUNTIES...
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Blanchard, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3510 9770 3511 9772 3516 9775 3520 9767
3517 9764 3512 9763
TIME...MOT...LOC 0119Z 239DEG 29KT 3515 9768
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KURTZ282
WWUS54 KOUN 220123
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
823 PM CDT SAT OCT 21 2017
OKC051-087-220132-
/O.EXP.KOUN.TO.W.0094.000000T0000Z-171022T0130Z/
Grady OK-McClain OK-
823 PM CDT SAT OCT 21 2017
...THE TORNADO WARNING FOR EAST CENTRAL GRADY AND NORTHWESTERN
MCCLAIN COUNTIES WILL EXPIRE AT 830 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Grady and McClain counties.
LAT...LON 3510 9770 3511 9772 3516 9775 3520 9767
3517 9764 3512 9763
TIME...MOT...LOC 0122Z 247DEG 25KT 3515 9767
$$
KURTZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 21, 6:51 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 21, 6:51 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Norman OK 651 PM CDT Sat Oct 21 2017 .DISCUSSION... && .AVIATION... Thunderstorms will move east beyond central, southwest, and north central Oklahoma before 11 PM. Until then very large hail and strong wind gusts are likely in some areas. Ceilings will lift quickly into VFR category when the cold front passes shortly after thunderstorms. Gusty north winds will subside by mid-day Sunday. && .PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/ DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 50 68 48 / 50 100 0 0 Hobart OK 79 46 70 47 / 70 90 0 0 Wichita Falls TX 83 50 71 48 / 30 90 0 0 Gage OK 76 40 71 46 / 20 10 0 0 Ponca City OK 77 47 69 46 / 80 100 0 0 Durant OK 80 56 71 48 / 20 100 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 600 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 600 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of north central, central, and southern Oklahoma, and adjacent parts of northern Texas. A slight and marginal risk cover much of the rest of the area. Location... The enhanced risk is near and southeast of a line from Enid to Clinton, Altus, and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and Wichita Falls. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary hazards. There is a low potential for tornadoes across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until 9 PM. Discussion... Thunderstorms continue forming along a cold front moving southeast across Oklahoma. Large hail is the main hazard until mid-evening after which damaging winds will become the main hazard. Isolated wind gusts up to 80 mph are possible. The tornado potential, particularly in southwest Oklahoma, will decrease late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 7:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL ELECTRA 34.03N 98.92W
10/21/2017 E1.00 INCH WICHITA TX AMATEUR RADIO
&&
MADLocal storm report, Oct 21, 7:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 SSE STECKER 34.92N 98.30W
10/21/2017 M61 MPH CADDO OK MESONET
&&
MADSpecial weather statement, Oct 21, 7:40 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
740 PM CDT SAT OCT 21 2017
OKZ008-012-013-018>020-220115-
Garfield OK-Payne OK-Kingfisher OK-Logan OK-Kay OK-Noble OK-
740 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...western
Payne...northeastern Kingfisher...Logan...Kay and Noble Counties
Until 815 PM CDT...
AT 737 PM CDT, strong thunderstorms were along a line extending from
near Hardy to 4 miles east of Red Rock to 4 miles west of Lovell,
moving east at 75 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Stillwater, Ponca City, Guthrie, Perry, Tonkawa, Newkirk, Hennessey,
Langston, Crescent, Cashion, Morrison, Glencoe, Covington, Dover, Kaw
City, Coyle, Cedar Valley, Red Rock, Marshall and Mulhall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
3668 9693 3668 9706 3659 9706 3660 9691
3658 9689 3651 9703 3633 9703 3633 9692
3625 9692 3625 9682 3620 9682 3572 9754
3600 9807 3650 9743 3700 9712 3700 9675
TIME...MOT...LOC 0037Z 251DEG 65KT 3697 9679 3648 9710 3605 9771
03Local storm report, Oct 21, 7:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL ELECTRA 34.03N 98.92W
10/21/2017 E1.00 INCH WICHITA TX LAW ENFORCEMENT
&&
MADLocal storm report, Oct 21, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 WSW CHICKASHA 35.04N 97.96W
10/21/2017 E0.75 INCH GRADY OK AMATEUR RADIO
&&
MADSpecial weather statement, Oct 21, 7:50 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
750 PM CDT SAT OCT 21 2017
TXZ083-084-087-220115-
Foard TX-Knox TX-Hardeman TX-
750 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox and southeastern
Hardeman Counties Until 815 PM CDT...
AT 748 PM CDT, strong thunderstorms were along a line extending from
12 miles southeast of Swearingen to 10 miles west of Benjamin, moving
east at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3409 10003 3427 9948 3350 9947 3344 9999
3383 10000 3384 10003
TIME...MOT...LOC 0048Z 255DEG 39KT 3404 9996 3354 9997
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 36 min |
| Oct 21, 7:10 PM CDT | Tornado Warning | OUN | Caddo | 35 min |
| Oct 21, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 47 min |
| Oct 21, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 38 min |
| Oct 21, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 51 min |
| Oct 21, 7:27 PM CDT | Tornado Warning | OUN | Caddo, Grady | 33 min |
| Oct 21, 7:34 PM CDT | Flash Flood Warning | OUN | Caddo | 116 min |
| Oct 21, 7:39 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 2 hr |
| Oct 21, 7:40 PM CDT | Special Weather Statement | OUN | Kay, Kingfisher, Logan, Noble | 35 min |
| Oct 21, 7:53 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more | 3 hr |
| Oct 21, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 49 min |
| Oct 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Oct 21, 8:07 PM CDT | Special Weather Statement | OUN | Payne | 23 min |
| Oct 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 50 min |
| Oct 21, 8:17 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 118 min |
| Oct 21, 8:20 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 115 min |
| Oct 21, 8:33 PM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma, Payne | 27 min |
| Oct 21, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Jefferson, Stephens | 42 min |
| Oct 21, 8:36 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Noble, Payne | 114 min |
| Oct 21, 8:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 23 min |
| Oct 21, 8:47 PM CDT | Areal Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 42 min |
| Oct 21, 8:49 PM CDT | Flash Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 116 min |
| Oct 21, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| Oct 21, 9:02 PM CDT | Flash Flood Warning | OUN | Cleveland, Lincoln, Logan, Oklahoma | 118 min |
| Oct 21, 9:04 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 41 min |
| Oct 21, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 50 min |
| Oct 21, 9:17 PM CDT | Areal Flood Advisory | OUN | Carter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more | 118 min |
| Oct 21, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 41 min |
| Oct 21, 9:34 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Oct 21, 9:38 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 37 min |
| Oct 21, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Lincoln, Pottawatomie, Seminole | 38 min |
| Oct 21, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc, Seminole | 50 min |
| Oct 21, 10:10 PM CDT | Tornado Warning | OUN | Pontotoc | 22 min |
| Oct 21, 10:39 PM CDT | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray | 36 min |
| Oct 21, 10:47 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 28 min |
| Oct 21, 10:52 PM CDT | Areal Flood Advisory | OUN | Coal, Garvin, Hughes, Murray, Pontotoc, Seminole | 53 min |
| Oct 21, 11:47 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| Oct 21, 11:48 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| Oct 22, 9:53 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 56 hr |
Nearby
Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.